Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Raleigh, NC

May 9, 2003Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2003, 8:14 PM EDT for Edgecombe County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 8:14 PM EDT (00:14 UTC)
Expired
May 9, 2003, 8:30 PM EDT
In force
16 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS52 KRAH 100014
SVRRAH
NCC065-100030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
814 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CONETOE...OR ABOUT 8 MILES
  SOUTH OF TARBORO...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZED HAIL IS
  LIKELY WITH THIS STORM.

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM EDT FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3587 7755 3573 7768 3545 7726 3563 7709

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 9, 2:00 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI MAY 9 2003

HEAT WILL CONTINUE FOR ONE MORE DAY THEN A DOWN TURN IN TEMPS
EXPECTED EARLY NEXT WEEK.

SHORT TERM FORECAST CHALLENGE CENTERS ON PROBABILITY OF CONVECTION
THROUGH SUNDAY AFTERNOON.

TONIGHT...FRONTAL BOUNDARY THAT DRIFTED SOUTH INTO NORTHERN
PIEDMONT LATE LAST NIGHT AS RETURNED NORTH INTO VA.  MCS OVER
WV/WESTERN VA SHOULD DRIFT SE ALONG THIS BOUNDARY.  THUS...SHOULD SEE
SCATTERED CONVECTION MOVE INTO THE FAR N/NE COUNTIES OF FORECAST AREA
IN THE 22-02 TIME FRAME.  AS PER LATE MORNING UPDATE...WILL PLACE
HIGHEST POPS (40-50%) IN THE FAR N-NE AND DWINDLE DOWN TO EITHER
ISOLATED/NO POP IN THE SOUTH.

FOR SATURDAY/SATURDAY NIGHT...HIGHEST POPS AGAIN (HIGH CHANCE) WILL BE
IN THE FAR NORTH DUE TO PROXIMITY OF WESTERLIES OVER NORTHERN MID
ATLANTIC WHICH WILL BE FAVORED AREA FOR CONVECTIVE COMPLEX TO TRAVEL
FROM OH VALLEY. TAIL END OF COMPLEX CROSSES NORTHERN HALF OF FORECAST
AREA SATURDAY AFTERNOON. MID/UPPER LEVEL RIDGE STRONGER OVER SOUTH
HALF...SO WILL LIMIT CONVECTIVE POPS TO EITHER SLIGHT CHC/SMALL CHC.
CONVECTION MAY BE STRONG/ISOLATED SEVERE OVER FAR N/NE SAT AS WIND
PROFILE/STRUCTURE SUGGEST DAMAGING DOWNBURSTS.

WESTERLY FLOW PROCEEDING FRONT SUN WILL LIMIT MOISTURE ADVECTION AND
TRANSPORT WEST OF THE MOUNTAINS. MODEL PROGS HAVE BEEN CONSISTENT IN
DEPICTING A LESS WET MOISTURE AXIS CROSSING CENTRAL NC SUN AFTERNOON.
SUPPORT UPSTAIRS IS NOT ALL THAT IMPRESSIVE AS WELL. SINCE FRONT
CROSSING REGION DURING THE HEAT OF THE DAY...WILL MAINTAIN CHC POPS FOR
NOW. MAY RAISE HIGHS SUN A DEGREE OR TWO FROM PREVIOUS FORECAST. WILL
GO WITH BREEZY SW FLOW SUNDAY.

FRONT CLEARS AREA SUN NIGHT WITH MUCH DRIER/COOLER AIR ADVECTING IN.
LOW LEVEL THICKNESSES SUGGEST HIGHS MON 10-12 DEGREES COOLER COMPARED
TO SUN. THICKNESS PROGGED TO DROP 50-55 M BETWEEN 12Z SUN-12Z MON. WILL
LIKELY TRIM FORECAST HIGHS MON ABOUT 3 DEGREES FROM PREVIOUS FORECAST.

EXTENDED....TUESDAY-FRIDAY WILL FEATURE TEMPS SLIGHTLY BELOW NORMAL
WITH RAIN CHANCES MINIMAL THROUGH WED/THU.  W-NW FLOW IN THE MID/UPPER
LEVELS WILL SEND REINFORCING SHOTS OF SEASONABLY COOL DRY AIR INTO
CAROLINAS TUE-THU. SOME QUESTION AS TO TIMING OF RETURN FLOW LATE NEXT
WEEK. DUE TO UNCERTAINTY WILL FORECAST CLOUDINESS THU/FRI BUT REFRAIN
FROM MENTIONING RAIN.

.RAH...NONE.

WSS
Hazardous weather outlook, May 9, 5:15 AM EDT, 14 hours 59 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...LATE TODAY INTO TONIGHT
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TODAY
INTO EARLY TONIGHT. THE MAJOR THREATS WILL BE DAMAGING WIND AND
POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AGAIN
LATE SATURDAY. A COLD FRONT APPROACHING FROM THE WEST WILL INCREASE THE
THREAT OF SEVERE THUNDERSTORMS ON SUNDAY. AGAIN...THE MAJOR THREATS
WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO EARLY TONIGHT. THE
THUNDERSTORMS WILL DEVELOP AFTER 200 PM AND LINGER AT LEAST THROUGH
SUNSET.

In the hours before

Local storm report, May 9, 7:34 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
734 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    1 N NASHVILLE             NC   TORNADO
05/09/03   NASH                           PUBLIC REPORTED BRIEF
                                          TORNADO TOUCHDOWN NORTH OF
                                          NASHVILLE. NO DAMAGE
                                          REPORTED.
Special weather statement, May 9, 7:46 PM EDT, 28 minutes before
NCC069-077-083-145-181-185-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
746 PM EDT FRI MAY 9 2003

THE TORNADO WATCH FOR FRANKLIN...GRANVILLE...HALIFAX...PERSON...
VANCE AND WARREN COUNTIES HAS BEEN CANCELED. THERE IS NO LONGER A
THREAT FOR SEVERE WEATHER IN THESE AREAS.

14
Local storm report, May 9, 7:47 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
747 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    ROCKY MOUNT               NC   .75 INCH HAIL
05/09/03   EDGECOMBE
Local storm report, May 9, 8:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
801 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    8 SE NASHVILLE            NC   1.75 INCH HAIL
05/09/03   NASH                           GOLFBALL SIZE HAIL AT
                                          JOYNERS CROSSING.
Local storm report, May 9, 8:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
808 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    3  NW WILSON              NC   1.00 INCH HAIL
05/09/03   WILSON                         QUARTER SIZE HAIL.
Local storm report, May 9, 8:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
813 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    3  NW WILSON              NC   1.00 INCH HAIL
05/09/03   WILSON                         QUARTER SIZE HAIL.

0630 PM    10 SW WARRENTON           NC   WIND DAMAGE
05/09/03   WARREN                         TREE BLOWN DOWN ON MOBILE
                                          HOME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:17 PM EDTSevere Thunderstorm WarningRAHEdgecombe13 min
May 10, 12:56 AM EDTSevere Thunderstorm WarningRAHGranville, Person79 min
May 10, 4:50 PM EDTSevere Thunderstorm WarningRAHGranville, Vance40 min
May 10, 5:29 PM EDTTornado WarningRAHVance46 min
May 10, 5:49 PM EDTSevere Thunderstorm WarningRAHWarren56 min
May 10, 6:31 PM EDTSevere Thunderstorm WarningRAHGranville, Vance29 min
May 10, 6:37 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash53 min
May 10, 6:45 PM EDTSevere Thunderstorm WarningRAHPerson30 min
May 10, 6:58 PM EDTSevere Thunderstorm WarningRAHVance32 min
May 10, 7:08 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax67 min
May 10, 7:17 PM EDTSevere Thunderstorm WarningRAHGranville43 min
May 10, 7:24 PM EDTSevere Thunderstorm WarningRAHWarren36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.